Montana, 2011

High Wind in Montana, January 5 to 6, 2011

January 5 to 6, 2011 · NWS BYZ · 4 events in 4 counties and zones

Low pressure moving across Southern Canada combined with high pressure over Idaho and Utah resulted in a tight pressure gradient along the east slopes of the Rocky Mountain Divide. High winds were observed in Stillwater, Sweet Grass and Wheatland Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Low pressure moving across Southern Canada combined with high pressure over Idaho and Utah resulted in a tight pressure gradient along the east slopes of the Rocky Mountain Divide. High winds were observed in Stillwater, Sweet Grass and Wheatland Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 5, 8:43 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Jan 5, 8:43 PM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
843 PM MST WED JAN 5 2011

.SHORT TERM...VALID FOR THU AND FRI...

UPDATE TO FORECAST FOR TONIGHT. BIGGEST CHANGE FOR TONIGHT WAS TO
LOWER MINIMUM TEMPERATURES ACROSS THE FORECAST AREA AS A FEW
LOCATIONS HAD ALREADY EXCEEDED FORECAST LOWS. ONLY LOWERED
TEMPERATURES 4 TO 5 DEGREES WITH CLOUD COVER AND WINDS PROVIDING
GOOD MIXING THROUGH THE NIGHT. WINDS HITTING ADVISORY CRITERIA IN
LIVINGSTON THIS EVENING WITH SUSTAINED WINDS OF 42 MPH. CURRENT
ADVISORY FOR THAT AREA IN GOOD SHAPE AND NO CHANGES MADE. WINDS
20 TO 30 MPH NEAR NYE BUT EXPECT THEM TO INCREASE BY 06Z AS THE
PRESSURE GRADIENT CONTINUES TO TIGHTEN. WILL ALSO CONTINUE HIGH
WIND WARNING FROM BIG TIMBER NORTH TO HARLOWTON TONIGHT. CROSS
SECTIONS SHOWING 50KT WINDS NEAR MOUNTAIN TOP LEVEL OVER THE
CRAZIES. STRONG SUBSIDENCE ALONG THE EAST SLOPES SHOULD ALLOW
SUSTAINED WINDS TO INCREASE TO 40KTS OVERNIGHT AND THURSDAY.
CALLS TO LOCAL LAW ENFORCEMENT OVER THE WESTERN AND NORTHERN
ZONES INDICATE STRONG WINDS BUT NO VISIBILITY RESTRICTIONS DUE TO
BLOWING OR DRIFTING OF SNOW.

FOR THE REMAINDER OF THE FORECAST AREA...UNSTABLE NORTHWEST FLOW
ALOFT WITH MODELS INDICATING SOME EMBEDDED ENERGY. MOISTURE IS
VERY LIMITED AND IS MAINLY AT 700MB. HAVE LOWERED POPS OVER THE
EASTERN ZONES FOR TONIGHT AND CONTINUED TO MENTION JUST A FEW
SPRINKLES OR FLURRIES. RICHMOND

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

POTENTIAL FOR SNOW AND ARCTIC OUTBREAK STILL ON TRACK FOR THE
WEEKEND INTO NEXT WEEK. MAIN CHANGES TO FORECAST WERE TO BOOST POPS
SUN AND SUN NIGHT...AND TO LOWER TEMPERATURES NEXT WEEK.

ENERGY IN THE GULF OF AK THIS AFTERNOON...PER WATER VAPOR IMAGERY...
WILL DEVELOP INTO A CUTOFF UPPER LOW AND DIVE SE INTO NW MT ON SAT.
UPPER DIFLUENCE AND STRONG Q-VECTOR CONVERGENCE WILL PRECEDE THE
SYSTEM. THE SYSTEM WILL ELONGATE AS IT MOVES THROUGH THE FORECAST
AREA SAT NIGHT THROUGH SUN NIGHT. THE MODELS WERE IN GOOD AGREEMENT
WITH THE SYSTEM AND SHOWED A LARGE AMOUNT OF PACIFIC MOISTURE
ACCOMPANYING IT. FAIRLY STRONG FRONTOGENESIS WILL MOVE THROUGH THE
AREA LATE SAT INTO SAT EVENING. THE COMBINATION OF THE DYNAMICS AND
MOISTURE WILL BRING THE LIKELIHOOD OF SNOW TO THE AREA SAT AND SAT
NIGHT. AT THIS TIME IT APPEARS SEVERAL INCHES OF SNOW WILL OCCUR
ACROSS THE AREA EACH PERIOD. THE SNOW AMOUNTS WILL DEPEND UPON THE
TEMPERATURES AND STRENGTH OF THE LIFT. TEMPERATURES WILL BE NEAR
NORMAL ON SAT AHEAD OF THE SYSTEM AND HAVE RAISED THE HIGHS A BIT.
ARCTIC AIR WILL PLUNGE S INTO THE REGION SAT NIGHT THROUGH SUN NIGHT
BRINGING A DRASTIC TEMPERATURE CHANGE. LOWERED THE MINS A LITTLE FOR
SAT NIGHT AND EXPECT HIGHS ONLY IN THE SINGLE DIGITS FOR SUN. BASED
ON THE POSITION OF THE 700 MB LOW OVER THE EASTERN ZONES...HAVE
RAISED POPS TO HIGH CHANCE E OF KBIL ON SUN. WENT WITH CHANCE POPS SUN
NIGHT AND MIN TEMPERATURES BELOW ZERO.

THE MODELS DID NOT LINE UP AS WELL BEGINNING ON MON AND THE ECMWF
WAS COLDER AT 850 MB THAN THE GFS. DESPITE THE DIFFERENCES...THE
CHANCES FOR SNOW WILL BE SLIGHT FOR MON AND ARCTIC AIR WILL REMAIN
ENTRENCHED OVER THE AREA THROUGH MIDWEEK. THE NEXT CHANCE OF SNOW
WILL BE ON WED AT THE END OF THE PERIOD AS WARM ADVECTION ALOFT AND
PACIFIC MOISTURE MOVE INTO THE AREA. HAVE LOWERED THE TEMPERATURES
THROUGH MUCH OF THE WEEK DUE TO 850 MB TEMPERATURES FORECAST TO BE
IN THE TEENS TO 20S BELOW ZERO CELSIUS. GUIDANCE LOOKED TOO WARM
THROUGH MOST OF THE PERIOD. ARTHUR

&&

.AVIATION...

GUSTY WINDS WILL CONTINUE FROM JUDITH GAP SOUTH TO THE BEARTOOTH
FOOTHILLS THROUGH THURSDAY. WINDS OF 35 TO 50 KT WITH GUSTS TO 55
KT CAN BE EXPECTED IN THESE AREAS. OVER KLVM...WINDS WILL GUST TO
65 KT. LLWS WILL OCCUR OVER KBIL...KMLS AND KSHR THROUGH THURSDAY
AS WELL.

EXPECT AREAS OF MOUNTAIN OBSCURATION TONIGHT THROUGH THURSDAY DUE
TO SNOW SHOWERS. A FEW SNOW SHOWERS WILL BE POSSIBLE OVER KLVM ON
THURSDAY WITH MVFR CONDITIONS POSSIBLE. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 030/044 028/036 026/032 006/009 903/002 907/006 907/012
    00/N    33/J    47/S    64/S    32/J    11/B    22/S
LVM 030/041 023/037 024/031 009/012 902/004 907/008 908/015
    12/W    23/W    47/S    64/S    32/J    11/B    22/S
HDN 024/042 028/035 025/032 005/008 904/001 912/006 909/011
    11/N    33/J    56/S    64/S    32/J    11/B    12/S
MLS 024/041 025/030 018/024 000/003 906/901 916/001 912/007
    12/W    23/J    57/S    65/S    32/J    11/B    12/S
4BQ 024/042 026/033 020/027 005/008 904/001 911/004 913/011
    11/N    32/J    56/S    65/S    32/J    11/B    12/S
BHK 022/035 021/027 011/018 903/000 909/904 913/000 915/007
    12/W    22/J    56/S    65/S    32/J    11/B    12/S
SHR 023/044 027/035 024/032 005/008 905/000 912/006 910/014
    11/E    23/J    46/S    64/S    22/J    11/B    12/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THURSDAY FOR ZONES
      28-41-63.
     WIND ADVISORY IN EFFECT UNTIL 5 PM MST THURSDAY FOR ZONES
      65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 5, 8:51 PM MST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
851 PM MST WED JAN 5 2011

MTZ028>042-056>058-063>068-WYZ098-099-070400-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
851 PM MST WED JAN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

STRONG SOUTHWEST TO WEST WINDS WILL CONTINUE ALONG THE EASTERN
SLOPES OF THE MOUNTAINS FROM LIVINGSTON AND NYE TO BIG TIMBER AND
HARLOWTON. ANYONE PLANNING TO TRAVEL IN THESE AREAS CAN EXPECT
DANGEROUS CROSS WINDS...ESPECIALLY ALONG PORTIONS OF I-90 FROM
LIVINGSTON TO BIG TIMBER...AND ALONG HIGHWAY 191 FROM BIG TIMBER
TO JUDITH GAP. TEMPERATURES WILL FALL INTO THE UPPER 20S OVERNIGHT
AND WILL CAUSE ROADWAYS TO BECOME VERY ICY. THE COMBINATION OF
STRONG WINDS AND ICY ROADWAYS WILL CREATE HAZARDOUS TRAVELING
CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

STRONG SOUTHWEST TO WEST WINDS WILL CONTINUE ALONG THE EASTERN
SLOPES OF THE MOUNTAINS THURSDAY. LOCATIONS WHICH WILL BE
AFFECTED BY STRONG WINDS INCLUDE NYE...LIVINGSTON...BIG TIMBER
AND HARLOWTON. THE STRONGEST WINDS ARE EXPECTED NEAR LIVINGSTON
AND NYE THURSDAY MORNING...WHEN GUSTS MAY REACH 70 MPH. THOUGH
NOT AS STRONG AS WINDS FURTHER WEST...GUSTY WINDS WILL SPREAD
WELL OUT INTO THE PLAINS ON THURSDAY WITH GUSTS OF 35 TO 45 MPH
COMMON.

TRAVELERS ALONG INTERSTATE 90 FROM BIG TIMBER TO LIVINGSTON AND
ALONG HIGHWAY 191 FROM BIG TIMBER TO JUDITH GAP SHOULD BE
PREPARED FOR DANGEROUS CROSS WINDS.

A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE NORTHERN ROCKIES
THIS WEEKEND...BRINGING THE POTENTIAL FOR SIGNIFICANT SNOW
ACCUMULATIONS. THOUGH DETAILS ARE UNCERTAIN AT THIS TIME...
SIGNIFICANT SNOWFALL AMOUNTS ARE POSSIBLE ACROSS THE REGION FROM
FRIDAY NIGHT INTO SUNDAY. A SURGE OF ARCTIC AIR WILL ACCOMPANY
THIS STORM SYSTEM...AND IS EXPECTED TO BRING MUCH BELOW NORMAL
TEMPERATURES BEGINNING SUNDAY AND LASTING THROUGH ALL OF NEXT
WEEK. STAY TUNED TO THE LATEST FORECAST AS THE WEATHER PATTERN
EVOLVES LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Judith Gap

When
January 5, 11:59 PM MST to January 6, 3:11 PM MST
Where
Judith Gap forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

High Wind, Northern Stillwater

When
January 6, 8:50 AM MST to 3:00 PM MST
Where
Northern Stillwater forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
Storm Chaser
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Wind gusts of 60 mph were also reported.

High Wind, Southern Wheatland

When
January 6, 8:50 AM MST to 3:00 PM MST
Where
Southern Wheatland forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways

High Wind, Northern Sweet Grass

When
January 6, 8:50 AM MST to 3:11 PM MST
Where
Northern Sweet Grass forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
Storm Chaser

Wind gusts of 60 mph were also reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274225, 274223, 274226, 274230.